Alert archive / Kansas / Tornado Warnings in 2008

Tornado Warning 46, NWS Goodland, KS

May 25, 2008Gove County, Kansas

NWS Goodland, KS issued this tornado warning at May 25, 2008, 4:00 PM CDT for Gove County, Kansas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2008, 4:00 PM CDT (21:00 UTC)
Expired
May 25, 2008, 4:12 PM CDT
In force
12 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Gove County, KS

The radar

The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 252059
TORGLD
KSC063-252130-
/O.NEW.KGLD.TO.W.0046.080525T2100Z-080525T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 430 PM CDT

* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
  NORTHEASTERN LANE COUNTY...OR 16 MILES NORTHEAST OF DIGHTON...
  MOVING NORTHEAST AT 24 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL SOUTHEASTERN GOVE COUNTY AROUND 410 PM CDT
  RURAL EASTERN GOVE COUNTY AROUND 430 PM CDT

LAT...LON 3868 10016 3869 10034 3869 10035 3890 10015
      3889 10013 3870 10013
TIME...MOT...LOC 2100Z 214DEG 21KT 3867 10024

$$

FOLTZ
1 follow-up statement
000 
WWUS53 KGLD 252112
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT SUN MAY 25 2008

KSC063-252123-
/O.CAN.KGLD.TO.W.0046.000000T0000Z-080525T2130Z/
GOVE KS-
413 PM CDT SUN MAY 25 2008

...THE TORNADO WARNING FOR SOUTHEASTERN GOVE COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED AREA.

LAT...LON 3868 10016 3869 10034 3869 10035 3890 10015
      3889 10013 3870 10013
TIME...MOT...LOC 2113Z 214DEG 21KT 3873 10019

$$

FOLTZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 25, 3:37 PM CDT, 23 minutes earlier.

Area forecast discussion, May 25, 3:37 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT SUN MAY 25 2008

.DISCUSSION...SOUTHWEST FLOW WILL CONTINUE OVER THE CENTRAL PLAINS
THROUGH TUESDAY WITH A RIDGE BUILDING INTO THE ROCKIES/PLAINS
TUESDAY NIGHT THROUGH WEDNESDAY. A SURFACE LOW WILL BE OVER
SOUTHEAST COLORADO TONIGHT AND THEN THE OKLAHOMA PANHANDLE
MONDAY/MONDAY NIGHT. SURFACE HIGH PRESSURE WILL FOLLOW TUESDAY
THROUGH WEDNESDAY.

THE MAIN CHALLENGE FOR THIS FORECAST IS POPS.

FOR TONIGHT...CONVECTION ALREADY IN PROGRESS AND MOISTURE MOVING
NORTHWARD. THINK BEST CHANCE WILL BE SOUTH OF INTERSTATE 70 AND EAST
OF HIGHWAY 27. PLAN TO HAVE LIKELY POPS IN THIS AREA. CURRENT FLASH
FLOOD WATCH LOOKS ON TRACK AND WILL CONTINUE BASED ON WHERE MODELS
PLACE THE HIGHEST QPF. BEST SEVERE PARAMETERS ORGANIZE OVER THE
SOUTHEAST ZONES FOR THIS EVENING. PLAN TO GO WITH CHANCE POPS OVER
THE NORTHWEST PORTION OF THE FORECAST AREA WHERE MOISTURE WHERE HAVE
DIFFICULTY GOING THAT FAR NORTH.

THE FRONT MOVES THROUGH MONDAY. THE POSITION OF THE FRONT WILL BE
KEY AS TO WHERE THUNDERSTORMS AND ANY SEVERE WEATHER INITIATES. AS
COOLER AIR FOLLOWS BEHIND THE FRONT MONDAY NIGHT INSTABILITY WILL
DECREASE SO HAVE TAKEN OUT MOST OF THE THUNDER WITH JUST AN ISOLATED
MENTION WITH SHOWERS LIKELY.  ON TUESDAY DECENT SHORTWAVE ENERGY
MOVES THROUGH BUT LIFTED INDICES SHOW LACK OF INSTABILITY SO WILL
TAKE OUT THUNDER EXCEPT IN THE FAR SOUTHEAST ZONES. A WEAK SHORTWAVE
IS ADVERTISED IN THE FLOW TUESDAY EVENING SO WILL KEEP CURRENT RW-
SINCE A LACK OF INSTABILITY CONTINUES AS HIGH PRESSURE BUILDS IN.
THERE IS A LACK OF ANY FORCING AFT 06Z TUESDAY NIGHT SO WILL PLAN ON
NIL POPS.

WED/WED NIGHT SHOULD BE DRY WITH HIGH PRESSURE AT THE SURFACE/ALOFT.
SUBSIDENCE OVER THE AREA WILL PRECLUDE ANY NEED FOR POPS.

TEMPERATURES WILL BE COOLER MONDAY THROUGH WEDNESDAY DUE TO THE
FRONT THAT COMES THROUGH ON MONDAY. MAX TEMPERATURE READINGS ON
MONDAY WILL ONLY BE IN THE UPPER 60S TO MID 70S FROM NORTHWEST TO
SOUTHEAST. HIGHS ON TUESDAY WILL BE EVEN COOLER WITH LOTS OF CLOUDS.
TEMPERATURES MODERATE INTO THE LOWER 70S ON WEDNESDAY. MIN
TEMPERATURES FALL INTO THE MID 40S IN THE NORTHWEST MONDAY
NIGHT/TUESDAY NIGHT OTHERWISE MINS SHOULD BE IN THE 50S.

IN THE EXTENDED...DYNAMICS WILL MOVE THROUGH SOUTHWEST FLOW THURSDAY
AND FRIDAY WITH A SLIGHT CHANCE OF THUNDERSTORMS POSSIBLE. A GFS HAS
A SURFACE LOW IN EASTERN COLORADO WITH A FRONT MOVING ACROSS
NORTHWEST KANSAS ON FRIDAY. A RIDGE FOLLOWS ON SATURDAY/SUNDAY WITH
SUBSIDENCE AND RESULTING DRY CONDITIONS AND NIL POPS.

850MB TEMPERATURES ARE WARM IN THE UPPER 20S THURSDAY/FRIDAY AND
THEN COOL TO AROUND 20 SATURDAY AND THE UPPER TEENS SUNDAY. MAX
TEMPERATURES SHOULD BE IN THE UPPER 80S COOLING TO THE LOWER 80S ON
SATURDAY/SUNDAY. MIN TEMPERATURES THURSDAY NIGHT WILL BE IN THE
UPPER 50S TO AROUND 60 COOLING TO THE MID 50S.

FS

&&

.AVIATION...
1141 AM MDT SUN MAY 25 2008

FOR THE 18Z TAFS...EXPECT VFR CONDITIONS TO CONTINUE FOR BOTH KGLD
AND KMCK THROUGH ABOUT 00Z MONDAY WHEN CIGS WILL DROP TO MVFR.
DEEP MOIST CONVECTION WILL BE POSSIBLE NEAR THE KGLD TERMINAL
STARTING AROUND 21Z BUT CONFIDENCE IS TOO LOW TO MENTION VCTS SO
COVERED WITH CB IN THE CLOUD TYPE. WARM FRONT WILL BE POSITIONED
JUST SOUTH OF KGLD BY AROUND 00Z. AS THE LOW LEVEL JET KICKS
IN...COULD SEE STRATIFORM PRECIP AT KGLD STARTING AROUND 00Z AND
KMCK BY AROUND 02Z. PRECIP LOOKS TO END BY AROUND 08Z. 12Z/25
NAM12 BUFKIT PROFILE IS SUPPORTIVE OF LOW STRATUS/FOG AT KGLD
STARTING AROUND 08Z.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ003-004-015-016-
     029.

NE...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ081.

CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, May 25, 11:38 AM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT SUN MAY 25 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1038 AM MDT SUN MAY 25 2008 /1138 AM CDT SUN MAY 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ALONG AND EAST OF A LINE FROM STRATTON NEBRASKA TO LEOTI
KANSAS. WHILE LARGE HAIL AND DAMAGING WINDS WILL POSE THE GREATEST
THREAT...AN ISOLATED TORNADO IS ALSO POSSIBLE...GENERALLY ALONG AND
EAST OF A LINE FROM NORTON TO HOXIE TO GOVE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE ON
MONDAY...PRIMARILY OVER NORTHWEST KANSAS...AS A STRONG COLD FRONT
PUSHES SOUTHWARD INTO THE REGION. LARGE HAIL AND DAMAGING WINDS
WILL THE PRIMARY THREATS. WITH MODERATELY STRONG SHEAR IN
PLACE...THERE IS THE POTENTIAL FOR AN ISOLATED TORNADO ONCE AGAIN.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY AND FRIDAY.
SEVERE WEATHER APPEARS POSSIBLE ON THURSDAY WITH LARGE HAIL AND
DAMAGING WINDS BEING THE GREATEST THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OVER EASTERN
PORTIONS OF THE AREA.

FOLTZ

In the hours before

Local storm report, May 25, 3:13 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
213 PM MDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             6 ESE HOXIE             39.32N 100.34W
05/25/2008  E1.25 INCH       SHERIDAN           KS   TRAINED SPOTTER

&&

SJOHNSON
Local storm report, May 25, 3:15 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             13 E LEOTI              38.48N 101.12W
05/25/2008  M3.00 INCH       WICHITA            KS   LAW ENFORCEMENT

            HAIL UP TO 3.5 INCHES IN DIAMETER

&&

SJOHNSON
Local storm report, May 25, 3:17 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             6 ESE GOVE              38.93N 100.39W
05/25/2008  E1.25 INCH       GOVE               KS   TRAINED SPOTTER

&&

SJOHNSON
Local storm report, May 25, 3:22 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             11 S TRIBUNE            38.31N 101.75W
05/25/2008  E0.75 INCH       GREELEY            KS   LAW ENFORCEMENT

&&

JDK
Local storm report, May 25, 3:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
238 PM MDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             12 S RUSSELL SPRINGS    38.74N 101.18W
05/25/2008  E1.00 INCH       LOGAN              KS   PUBLIC

&&

SJOHNSON
Local storm report, May 25, 3:55 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             16 SW RUSSELL SPRINGS   38.75N 101.39W
05/25/2008  E1.00 INCH       LOGAN              KS   PUBLIC

&&

SJOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:43 AM CDTFlash Flood WatchGLDDecatur, Gove, Graham, Norton, Sheridan14 hr
May 25, 1:46 PM CDTSevere Thunderstorm WarningGLDWichita44 min
May 25, 2:32 PM CDTSevere Thunderstorm WarningGLDGove, Logan43 min
May 25, 2:51 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita39 min
May 25, 2:57 PM CDTSevere Thunderstorm WarningGLDGove48 min
May 25, 3:12 PM CDTSevere Thunderstorm WarningGLDGove, Logan48 min
May 25, 3:30 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Wichita41 min
May 25, 3:48 PM CDTSevere Thunderstorm WarningGLDGove12 min
May 25, 3:58 PM CDTSevere Thunderstorm WarningGLDWichita47 min
May 25, 4:03 PM CDTFlash Flood WarningGLDGove3 hr
May 25, 4:18 PM CDTSevere Thunderstorm WarningGLDGove42 min
May 25, 5:01 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Wichita44 min
May 25, 5:29 PM CDTSevere Thunderstorm WarningGLDLogan22 min
May 25, 5:31 PM CDTSevere Thunderstorm WarningGLDWichita44 min
May 25, 6:42 PM CDTFlash Flood WarningGLDGove3 hr

Nearby

Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.